If I were on extended release metformin, I'd ask my pharmacist to replace the recalled brand of pills if possible. Regardless, I'd carry on on taking the metformin and ask my doctor at my next visit what he thinks I should do. Stopping the metformin is more dangerous than the contaminant.
Some recalls are about more dangerous contaminants than others. You either have to read the actual FDA or Health Canada recall notice, or ask your pharmacists or doctor to know. What I've said above applies to just this recall of this drug. The wording the FDA and Health Canada use emphasizes not stopping the metformin and continuing to take it, while checking to see if it is a recalled brand. Links with the full wording below.
You could print out what the FDA or Health Canada says, and take it in to your pharmacist to have him go through it with you.
If you're still worried, call your doctor.
We can only trust our pharmacists that what they say is in the bottle, is in the bottle. It is like that with everything they do. We cannot tell the drug is from a genuine source, that it is not expired, etc. That is why pharmacists have to be licensed.
If you do not trust Walmart's pharmacy, you can change to a different pharmacist, but which ever pharmacist you have, their profession works the same way.
You could ask your doctor to put you on immediate release metformin, which does not have the NDMA problem. The FDA suggests that as one option, if the patient wishes. (Link below.)
I'm on immediate release metformin, so I'm not directly affected. But if I were on extended release metformin, I'd carry on on taking it like Health Canada says. I'd follow the issue (using google) and ask my doctor at my next visit what he thinks.
"... Patients taking recalled ER metformin should continue taking it until a doctor or pharmacist gives them a replacement or a different treatment option.
It could be dangerous for patients with type 2 diabetes to stop taking their metformin without first talking to their health care professional.
FDA recommends that health care professionals continue to prescribe metformin when clinically appropriate; FDA testing has not shown NDMA in immediate release (IR) metformin products (the most commonly prescribed type of metformin). ... "
The Canadian government explains it differently here:
"... What consumers should do
You should not stop taking your metformin drug without first discussing options with your health care provider. The risks from not having adequate diabetes treatment outweigh any possible effects of exposure to the levels of NDMA found in the recalled products.
Stopping metformin medication could lead to uncontrolled diabetes, which can cause serious health problems such as:
High blood sugars. Symptoms of high blood sugars include increased urination, thirst, excessive hunger, fatigue, blurred vision, drowsiness, irritability, unintended weight loss and dizziness.
Very high blood sugars can lead to effects such as vomiting, diarrhea, dehydration, confusion, agitation and coma.
Longer-term health impacts. These include heart disease, nerve problems, kidney damage, blindness and amputations.
Talk to your health care provider to discuss treatment options if you are taking a recalled product or if you have taken a recalled product and are concerned about your health.
Ask your pharmacist if you are unsure whether you are taking a recalled product. ... "